Alert archive / Texas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 76, NWS Midland/Odessa, TX

May 12, 2022Pecos County, Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 12, 2022, 5:17 PM CDT for Pecos County, Terrell County, Texas. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2022, 5:17 PM CDT (22:17 UTC)
Expired
May 12, 2022, 6:15 PM CDT
In force
58 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Pecos County, TX, Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 160 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 5:34 PM CDTHAIL 126 Se Fort Stockton, TXHAIL OBSERVED ALONG US285 SE OF FORT STOCKTON. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2022-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 800 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2022-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
800 J/kg
Mixed-layer CIN
-453 J/kg
Mixed-layer LCL
1199 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

701 
WUUS54 KMAF 122217
SVRMAF
TXC371-443-122315-
/O.NEW.KMAF.SV.W.0076.220512T2217Z-220512T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
517 PM CDT Thu May 12 2022

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Central Pecos County in southwestern Texas...
  North central Terrell County in southwestern Texas...

* Until 615 PM CDT.

* At 516 PM CDT, a severe thunderstorm was located 26 miles southeast
  of Fort Stockton, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  central Pecos and north central Terrell Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Midland.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3044 10275 3067 10275 3073 10212 3036 10210
TIME...MOT...LOC 2216Z 264DEG 22KT 3056 10265 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

84
1 follow-up statement
983 
WWUS54 KMAF 122241
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
541 PM CDT Thu May 12 2022

TXC371-443-122315-
/O.CON.KMAF.SV.W.0076.000000T0000Z-220512T2315Z/
Pecos TX-Terrell TX-
541 PM CDT Thu May 12 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR CENTRAL PECOS AND NORTH CENTRAL TERRELL COUNTIES...

At 541 PM CDT, a severe thunderstorm was located 30 miles north of
Sanderson, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
central Pecos and north central Terrell Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Midland.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3042 10258 3068 10264 3073 10212 3036 10210
TIME...MOT...LOC 2241Z 264DEG 22KT 3058 10247 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

84

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:44 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, May 12, 2:44 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
244 PM CDT Thu May 12 2022

...New SHORT TERM, LONG TERM, FIRE WEATHER...

.AVIATION...
(18Z TAFS)
Issued at 1241 PM CDT Thu May 12 2022

VFR will prevail through the forecast period. Isold TS will be
possible INVOF FST this afternoon, however this will be contigent
upon the position of the dryline and arrival of upper lvl support
as a CU field is yet to develop. Will monitor and amd as needed.
Winds will remain gusty out of the WSW this afternoon and back
around to the SE as the dryline retreats wwd after 00Z.

&&

.SHORT TERM...
(This afternoon through Friday night)
Issued at 240 PM CDT Thu May 12 2022

A broad upper lvl trough remains situated over the Intermountain
West as southwest flow aloft continues across W TX and SE NM. Weak
embedded shrtwvs within southwesterly flow continue to progress over
our region. The first of which will arrive this afternoon, followed
by a second and slightly more robust shrtwv on Friday. This will
keep isold thunderstorm chances in play along the dryline today and
tomorrow. However, latest RAP 13 analysis indicates a modest capping
inversion over W TX with 100-150 J/kg of ML CIN. It will take quite
a bit of heating/forcing to overcome this cap thus storm chances
will remain slim this afternoon (<20%). If a storm or two does
develop, the most likely location will be the Davis Mtns and
Stockton Plateau where upslope flow is present. Storms may also
become strong to severe due to steep mid-lvl lapse rates and CAPE
values around 2000 J/kg. Any convection should quickly dissipate
around sunset. Low temperatures will be above normal again tonight,
especially across the Permian Basin where dew points are expected to
remain in the mid 50s.

Friday will be a fairly similar day with the dryline once again
mixing ewd to the eastern Permian Basin and Lower Trans Pecos by mid-
afternoon. High temperatures will once again reach the mid 90s in
most locations w/100s along the Rio Grande. Severe wx parameters
will be slightly higher east of said dryline tomorrow w/CAPE values
increasing to around 2500-3000 J/kg and effective bulk shear
approaching 35-40 kts. Will keep mention of severe in the grids and
increase PoPs a bit across the eastern and southern zones. Tomorrow
may be our last shot at any meaningful, beneficial rainfall for a
while. A quiet night is expected Friday night into saturday morning
w/low temperatures settling into the 50s and 60s.

&&

.LONG TERM...
(Saturday through  Wednesday)
Issued at 240 PM CDT Thu May 12 2022

Saturday, an upper-level ridge will be centered over Baja Sur,
leaving West Texas and Southeast New Mexico under northwest flow
aloft.  As a result, temperatures will already be on an upward
climb, coming in Saturday afternoon at around 10F above normal.
Sunday and Monday, highs climb another 2-3F, pushing many locations
outside of the Rio grande Valley into triple digits.

Tuesday, long range models bring an upper trough through the region,
and this may shave a degree or two off afternoon highs at best.
There's still no consensus on convection with this feature, but
models do hint at sharpening up a dryline Tuesday afternoon.
However, the NBM remains lackadaisical on chances, except for
isolated activity in the Presidio valley ahead of the trough Monday
evening.  Aside from that, long term grids remain dry.

Wednesday and Thursday, temperatures continue to increase, with
Thursday being the hottest day this forecast.  These warmer
temperatures may necessitate a few Heat Advisories, but fortunately
dewpoints are looking to be on the low side.

&&

.FIRE WEATHER...
Issued at 240 PM CDT Thu May 12 2022

Critical fire weather conditions will abate somewhat over the next
few days, as 20-ft winds decrease under upper-level ridging.
Increasing temperatures will result in minimum relative humidity
dropping into the single digits each afternoon, sustaining elevated
conditions into next week. Tuesday and Wednesday, westerlies
increase w/the approach of an upper-level trough, and this, combined
with increasing afternoon highs, may bring critical fire weather
into the picture once again.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               68  96  64  98 /  10  20  10   0
Carlsbad                 55  94  54  96 /   0   0   0   0
Dryden                   71  94  68  96 /  20  20  10   0
Fort Stockton            67  96  65  98 /  20  20  10   0
Guadalupe Pass           62  88  62  90 /   0   0   0   0
Hobbs                    52  94  57  95 /   0   0   0   0
Marfa                    54  91  51  93 /  10  10   0   0
Midland Intl Airport     66  96  65  98 /  10  10  10   0
Odessa                   67  96  66  98 /  10  10  10   0
Wink                     58  98  60  99 /  10  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
     Eastern Culberson County-Guadalupe Mountains Above 7000
     Feet-Guadalupe and Delaware Mountains-Van Horn and Highway
     54 Corridor.

NM...Red Flag Warning until 8 PM MDT this evening for Chaves Plains-
     Eddy Plains-Lea-Sacramento Foothills and Guadalupe
     Mountains.

&&

SHORT TERM...24
LONG TERM....44
AVIATION...24
Hazardous weather outlook, May 12, 12:09 PM CDT, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1209 PM CDT Thu May 12 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-131715-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1209 PM CDT Thu May 12 2022 /1109 AM MDT Thu May 12 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

A Red Flag Warning is in effect through early evening for Southeast
New Mexico and most of Culberson County.

There is a marginal risk of severe storms through this evening,
mainly from the Permian Basin and Western Low Rolling Plains south
through the Big Bend Area and lower Trans Pecos.  Any severe storms
that do develop will be accompanied by large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a marginal risk of severe storms Friday and Saturday.  Any
severe storms that do develop will be accompanied by large hail and
damaging winds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Special weather statement, May 12, 4:23 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
423 PM CDT Thu May 12 2022

TXZ075-082-122230-
Pecos TX-Terrell TX-
423 PM CDT Thu May 12 2022

...A strong thunderstorm will impact portions of central Pecos and
north central Terrell Counties through 530 PM CDT...

At 422 PM CDT, Doppler radar was tracking a strong thunderstorm 23
miles south of Fort Stockton, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Pecos and
north central Terrell Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3048 10287 3070 10283 3072 10215 3034 10219
TIME...MOT...LOC 2122Z 271DEG 25KT 3058 10275

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

84

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:22 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFBrewster23 min
May 11, 7:38 PM CDTSpecial Weather StatementMAFBrewster67 min
May 11, 7:51 PM CDTAreal Flood AdvisoryMAFBrewster3 hr
May 11, 7:55 PM CDTSpecial Weather StatementMAFBrewster50 min
May 11, 8:07 PM CDTSevere Thunderstorm WarningMAFBrewster22 min
May 11, 8:19 PM CDTSpecial Weather StatementMAF41 min
May 12, 3:16 AM CDTRed Flag WarningMAFCulberson18 hr
May 12, 4:23 PM CDTSpecial Weather StatementMAFPecos67 min

Nearby

Severe Thunderstorm Warnings in Texas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.